Low potassium - causes and symptoms?
Could you please tell me what are the causes of low potassium and what are the symptoms?
Hypokalaemia is the medical term for a low potassium level in the blood. This can happen as a result of a diverse range of medical conditions. Severe diarrhoea and vomiting are probably the commonest cause of a low potassium level. In some cases it may be due to poor absorption from the gut, which we refer to as malabsorption or it could happen in a seriously deficient diet. It can happen as a result of increased loss of potassium through the kidneys as happens in renal failure, renal ischaemia (reduced blood supply to the kidneys) or may even happen as a result of chronic kidney disease due to infection, which is technically referred to as chronic pyelonephritis. Diuretic tablets, which are colloquially referred to as water tablets can deplete the body of potassium. That is the reason why many such drugs contain a potassium supplement. There is also a class of diuretics that are specifically formulated to get over this difficulty and they are referred to as potassium sparing diuretics. Various hormonal disorders such as diabetes mellitus, Cushing’s disease and Conn’s tumour of the kidney can also give rise to potassium loss. The principal concern with low potassium levels is that it can lead to increased excitability of cardiac muscle, which in turn can give rise to rhythm disturbances and irregularity in the beating of the heart. Potassium is also very important for the voluntary muscles in the body so if the level is reduced the person may feel a sense of profound muscle weakness. Some people may experience loss of appetite. Others may experience apathy and some may become very confused. Some people may also experience increased thirst and increased urination.